Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 27, 2012, 10:47 PM MDT for Flathead County, Montana. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2012, 10:47 PM MDT (04:47 UTC)
- Expired
- Jul 27, 2012, 11:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Missoula, MT
County Flathead County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 11:01 PM MDT | HAIL 1 | E Whitefish, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2524 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
363 WWUS85 KMSO 280447 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1047 PM MDT FRI JUL 27 2012 MTZ001>003-280545- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 1047 PM MDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 1145 PM MDT... AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF KALISPELL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITEFISH...COLUMBIA FALLS AND LUPFER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4862 11436 4840 11406 4819 11454 4830 11472 TIME...MOT...LOC 0447Z 215DEG 24KT 4830 11455 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 9:21 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 27, 9:21 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Missoula MT 921 PM MDT Fri Jul 27 2012 .UPDATE...Will keep some thunderstorms going through the night. && .DISCUSSION...Moisture and instability across western Montana this evening has produced a variety of weather. From severe thunderstorms (hail 1 inch) to brief heavy rain (0.45 in 10 minutes) and gust winds. Some strong thunderstorms are continuing across northwest Montana and moving to the northeast. A weak rotation is over central Washington and should brush northwest Montana as it moves to the northeast tonight. This could kick off some more thunderstorms before sunrise. && .AVIATION...Thunderstorms will continue to pass through portions of north central Idaho and western Montana late this evening. KMSO and KGPI should expect off and on thunderstorms into tonight with KGPI to have a potential past 28/0600z tonight. Conditions should improve by early Saturday morning. Thunderstorms will again be possible from KSMN to KBTM Saturday afternoon. && .PREV DISCUSSION... /ISSUED 244 PM MDT Fri Jul 27 2012/ DISCUSSION...Waves of energy and moisture will continue to stream through north central Idaho and western Montana tonight through Sunday. However the amount of moisture looks to decrease as the weekend progresses. For tonight two distinct waves to talk about. A wave over central Idaho is currently setting off scattered thunderstorms over Lemhi county with isolated storms over the Clearwater mountains and southwest Montana. This coverage will increase over the next few hours and spread into west central Montana. Main impacts from storms this evening will be brief heavy rain under cores of storms and frequent lightning and gusty winds outside storm cores. There could be some small hail as well, but not expecting to be larger than half an inch. Another wave is currently moving into northwest Washington and is expected to pass along the Idaho/Montana/Canadian border after midnight. Some isolated thunderstorms are possible as a result. Saturday through Sunday waves will continue to move through the flow but moisture will decrease each day. The main area to watch will continue to be from Lemhi county through southwest Montana with winds being the main impact through the weekend. Temperatures will remain slightly above average and overnight lows very near seasonal. Next week will be warm again as the upper level ridge continues to dominate the weather. Temperatures will be in the upper 80s to mid 90s. Sunday night and Monday a weak system will move through the area and cause breezy conditions and isolated thunderstorms. The potential for thunderstorms the rest of the week remains uncertain, recent model runs indicate the southwest monsoon moisture will stay south of Montana and Central Idaho. However, model run to model run consistency has been very poor with regard to how far north the moisture makes it. Late next week confidence is growing for a significant weather system. Timing varies between late Thursday night and early Saturday in models, but all models are showing some variation of the system. While thunderstorms are possible with this system, it currently looks relatively dry with the main impacts being strong winds and low relative humidity ahead of a cold front which will cause critical conditions for wildfires. AVIATION...A moist air mass and clear skies this morning have combined to cause thunderstorms and showers this afternoon. Storms this afternoon will mainly stay anchored over higher terrain or quickly weaken as they move off the terrain. This evening some storms will move off the mountains and may directly impact terminals. Terminals most likely impacted include KSMN, KBTM, and KMSO. A lot of lightning is expected with these storms. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 27, 8:27 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
827 PM MDT FRI JUL 27 2012
MTZ002>004-043-280330-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE
REGION-WEST GLACIER REGION-
827 PM MDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD...
SOUTHEASTERN SANDERS...SOUTHERN LAKE...NORTHERN MISSOULA AND
NORTHWESTERN POWELL COUNTIES UNTIL 930 PM MDT...
AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF RONAN...OR 19 MILES SOUTHEAST OF
POLSON...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4787 11305 4775 11306 4773 11315 4766 11312
4750 11311 4748 11305 4723 11305 4722 11400
4723 11432 4753 11436 4790 11314 4789 11305
4796 11295 4796 11291
TIME...MOT...LOC 0227Z 259DEG 30KT 4754 11374
KITSMILLERSpecial weather statement, Jul 27, 9:24 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 924 PM MDT FRI JUL 27 2012 IDZ006-MTZ003>006-043-280430- SOUTHERN CLEARWATER MOUNTAINS- BITTERROOT/SAPPHIRE MOUNTAINS-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 924 PM MDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHEASTERN SANDERS...SOUTHERN LAKE...WESTERN GRANITE...CENTRAL MISSOULA... NORTHEASTERN IDAHO AND EASTERN MINERAL COUNTIES UNTIL 1030 PM MDT/930 PM PDT/... AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF DIXON TO 7 MILES NORTHWEST OF VICTOR...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA... VICTOR...FRENCHTOWN...STEVENSVILLE...FLORENCE...LOLO...EVARO... ARLEE...EAST MISSOULA...WEST RIVERSIDE BURN AREA...BONNER...BELL CROSSING...TURAH AND CLINTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4725 11379 4637 11363 4640 11432 4728 11449 TIME...MOT...LOC 0324Z 274DEG 21KT 4719 11433 4649 11420
Local storm report, Jul 27, 9:46 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
946 PM MDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL MISSOULA 46.87N 113.99W
07/27/2012 M0.50 INCH MISSOULA MT OFFICIAL NWS OBS
HAIL AT THE MISSOULA COUNTY AIRPORT, ALONG WITH BRIEF
HEAVY RAIN.
&&
KOLATASpecial weather statement, Jul 27, 9:57 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
957 PM MDT FRI JUL 27 2012
MTZ001>003-280500-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
957 PM MDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHEASTERN
LAKE COUNTIES UNTIL 1100 PM MDT...
AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BIGFORK...OR 13 MILES
SOUTHEAST OF KALISPELL...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWAN LAKE...ESSEX AND
BLACKTAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4837 11332 4835 11336 4832 11336 4825 11323
4795 11315 4790 11426 4817 11439 4843 11335
TIME...MOT...LOC 0358Z 259DEG 30KT 4804 11406
KITSMILLERSpecial weather statement, Jul 27, 10:05 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1005 PM MDT FRI JUL 27 2012
MTZ001>003-280515-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
1005 PM MDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
1115 PM MDT...
AT 1003 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITEFISH...OR 9 MILES NORTH OF
EVERGREEN...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITEFISH...COLUMBIA
FALLS...WEST GLACIER...HUNGRY HORSE...MARTIN CITY...CORAM...APGAR...
NYACK...LAKE MCDONALD AND LOGAN PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4874 11370 4870 11370 4862 11374 4859 11367
4859 11355 4855 11345 4851 11345 4822 11425
4843 11450 4884 11381
TIME...MOT...LOC 0406Z 225DEG 20KT 4836 11431Special weather statement, Jul 27, 10:47 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1047 PM MDT FRI JUL 27 2012 MTZ001>003-280545- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 1047 PM MDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 1145 PM MDT... AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF KALISPELL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITEFISH...COLUMBIA FALLS AND LUPFER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4862 11436 4840 11406 4819 11454 4830 11472 TIME...MOT...LOC 0447Z 215DEG 24KT 4830 11455
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:27 PM MDT | Special Weather Statement | MSO | Lake | 63 min |
| Jul 27, 9:24 PM MDT | Special Weather Statement | MSO | Missoula | 66 min |
| Jul 27, 9:57 PM MDT | Special Weather Statement | MSO | Flathead | 63 min |
| Jul 27, 10:05 PM MDT | Special Weather Statement | MSO | Flathead | 70 min |
| Jul 27, 10:27 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 38 min |
| Jul 27, 11:11 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 38 min |
| Jul 28, 12:44 AM MDT | Special Weather Statement | MSO | Flathead | 61 min |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.